Texas, 2014

High Wind in Texas, December 14, 2014

December 14, 2014 · NWS LUB · 2 events in 2 counties and zones

A strong surface low pressure system lifted northeast across the northwest Texas Panhandle early this afternoon and generated strong winds over much of the South Plains with some high winds measured in parts of Parmer and Castro Counties. A gust to 58 mph was measured near Hart by a Texas Tech University West Texas Mesonet station.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong surface low pressure system lifted northeast across the northwest Texas Panhandle early this afternoon and generated strong winds over much of the South Plains with some high winds measured in parts of Parmer and Castro Counties. A gust to 58 mph was measured near Hart by a Texas Tech University West Texas Mesonet station. Fortunately, blowing dust was not a significant issue; although numerous tumbleweed piled up to depths of several feet against homes in cities such as Muleshoe and Farwell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 14, 11:42 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 14, 11:42 AM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CST SUN DEC 14 2014

.AVIATION...
WIND SPEEDS WILL CONTINUE TO RAMP UP OUT OF THE SOUTHWEST
SUSTAINED TO AROUND 30 KTS WITH GUSTS APPROACHING 40 KTS AT KLBB
AND KPVW. THIS WILL RESULT IN SOME BLOWING DUST AT THE TERMINALS
BUT EXPECT TO SEE CONDITIONS REMAIN VFR. KCDS WILL SEE SPEEDS A
BIT LOWER...PEAKING A BIT ABOVE 25 KTS. WIND SPEEDS WILL DECREASE
RAPIDLY AFTER SUNSET WITH VFR CONDITIONS REMAINING IN PLACE.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 535 AM CST SUN DEC 14 2014/

AVIATION...
A BROKEN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS SHIFTED
EAST OF KLBB AND KPVW...BUT COULD YET IMPACT KCDS THROUGH 14Z.
OTHERWISE...LOW CLOUDS WERE SCATTERING OUT BEHIND THIS
CONVECTION...WITH VFR EXPECTED TO PERSIST AT KLBB AND DEVELOP
QUICKLY AT KPVW...WITH VFR RETURNING TO KCDS BY AROUND 15Z. NEXT
CONCERN WILL BE STRONG SOUTHWESTERLY TO WESTERLY WINDS THAT WILL
DEVELOP LATE THIS MORNING AND PERSIST THIS AFTERNOON BEFORE
GRADUALLY DECREASING THIS EVENING. SUSTAINED WINDS WILL APPROACH
30 KNOTS AT KPVW AND KLBB...AND THIS WIND WILL LIKELY LOFT SOME
BLOWING DUST TOO. THIS DUST COULD PUSH VISIBILITIES INTO MVFR
TERRITORY...THOUGH THIS IS NOT CERTAIN AND WE HAVE MAINTAIN VFR
CONDITIONS AT THIS POINT. WE WILL ISSUE AN AWW FOR KLBB WITH
SUSTAINED WINDS EXPECTED TO PUSH THE 30 KNOT THRESHOLD.

PREV DISCUSSION... /ISSUED 340 AM CST SUN DEC 14 2014/

SHORT TERM...
A POTENT UPPER LOW WAS APPROACHING FROM THE WEST THROUGH NORTHERN
NEW MEXICO AS OF 08Z. THE UPPER LOW IS FORECAST TO MAKE STEADY
PROGRESS THROUGH THE NORTHERN TEXAS PANHANDLE THIS AFTERNOON AND
INTO CENTRAL KANSAS BY LATE TONIGHT. THIS TRACK WILL BRING A BRIEF
WINDOW OF LIFT FROM WEST TO EAST ACROSS THE CWA THROUGH MID TO
LATE MORNING...WITH THE DRY SLOT...SUBSIDENCE...STRONG WESTERLY
WINDS AND AREAS OF BLOWING DUST FOLLOWING THE PACIFIC FRONT THIS
AFTERNOON.

EARLY ON...WE WILL WATCH FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WORKING ACROSS THE SOUTH PLAINS BEFORE 12Z AND INTO
THE ROLLING PLAINS THROUGH 15-16Z BEFORE SHIFTING EAST OF THE FA. AS
OF 0845Z...CONVECTION INTENSITY HAS BEEN RATHER UNIMPRESSIVE...
THOUGH A FEW LIGHTNING STRIKES WERE NOTED ACROSS THE NORTHWEST ZONES
WHERE LARGE SCALE LIFT AND CONVECTIVE COVERAGE WAS GREATEST. A FEW
SHOWERS HAVE ALSO RECENTLY DEVELOPED ACROSS THE SOUTHEAST ZONES
WITHIN A MOIST ISENTROPIC UPGLIDE REGIME. UNFORTUNATELY...THE
LIMITED SHOWER COVERAGE COMBINED WITH THE QUICK STORM MOTION WILL
RESULT IN ONLY LIMITED AND LIGHT PRECIPITATION TOTALS EARLY TODAY.
ANY LINGERING SHOWERS/STORMS WILL QUICKLY SHIFT EAST OF THE AREA BY
LATE MORNING.

STRONG TROPOSPHERIC WINDS WILL THEN OVERSPREAD THE SOUTH PLAINS FROM
WEST TO EAST...BEHIND THE PACIFIC FRONT...AS WE WILL RESIDE SOUTH OF
THE PASSING CLOSED LOW. A STRONG PRESSURE GRADIENT...RELATIVELY DEEP
MIXING FOR THIS TIME OF YEAR...AND SUBSIDENCE WILL ALL PROMOTE A
WINDY LATE MORNING AND AFTERNOON. THE STRONGEST WINDS ARE FORECAST
TO SPREAD ACROSS THE NORTHWESTERN ZONES...WHERE A FEW SPOTS COULD
FLIRT WITH HIGH WIND CRITERIA. HOWEVER...IN GENERAL...EXPECT
SUSTAINED WESTERLY WINDS OF 30-40 MPH...WITH GUSTS TO 45-55 MPH...TO
BE COMMON ACROSS MUCH OF THE CAPROCK THIS AFTERNOON. GIVEN THIS...WE
WILL ISSUE A WIND ADVISORY FOR ALL OF OUR COUNTIES ON THE
CAPROCK...PLUS HALL AND MOTLEY COUNTIES...VALID FROM 16Z TO 00Z.
OBVIOUSLY...THIS MAGNITUDE OF WINDS WILL UNDOUBTEDLY LOFT SOME
BLOWING DUST TOO. THE WINDS WILL GRADUALLY DECREASE EARLY THIS
EVENING WITH THE LOSS OF DAYTIME HEATING/MIXING...BUT BREEZY
WESTERLY WINDS WILL PERSIST WELL INTO THE NIGHT AS THE PRESSURE
GRADIENT REMAINS FAIRLY TIGHT. THE DOWNSLOPE WINDS ALONG WITH PLENTY
OF SUNSHINE WILL STILL SECURE ANOTHER MILD DECEMBER DAY...WITH HIGHS
RANGING FROM THE MID-50S NORTHWEST TO MID TO UPPER 60S SOUTHEAST.

A COLDER NIGHT WILL FOLLOW TONIGHT...THANKS MOSTLY TO THE LOSS OF
LOW-LEVEL MOISTURE WHICH HAS PROVIDED LOW CLOUDS AND FOG FOR THE
PAST WEEK AND A HALF. EVEN WITH WINDS NOT COMPLETELY DROPPING
OFF...LOWS SHOULD DIP INTO THE 20S AND LOWER 30S ON THE
CAPROCK...WITH MIDDLE 30S IN THE ROLLING PLAINS.

LONG TERM...
WEST-NORTHWEST FLOW WILL FOLLOW SUNDAY NIGHT INTO MONDAY IN THE
WAKE OF THE EXITING SYSTEM. AND THIS WILL ALLOW COOLER AIR TO
GRADUALLY WORK INTO THE CWA. WE SHOULD SEE THE FIRST FREEZING
TEMPS IN A WEEK OR SO ACROSS MUCH OF THE CAPROCK EARLY MONDAY
MORNING. WE COULD ALSO SEE SOME GUSTY WINDS IN THE MORNING HOURS
ACROSS PORTIONS OF THE AREA AS JET ENERGY TRAILING THE SYSTEM PASSES
OVERHEAD. HIGH TEMPS SHOULD BE MAINLY IN THE 50S. CLEAR
SKIES...DRY AIR AND LIGHT WINDS WILL ALLOW TEMPS TO FALL INTO THE
20S AND 30S ACROSS THE AREA TUESDAY MORNING AND HIGH TEMPS ON
TUESDAY WILL REMAIN STUCK IN THE 50S.

LOW-LEVEL WINDS WILL START TO RESPOND TO THE NEXT UPPER-LEVEL
SYSTEM APPROACHING FROM THE WEST AS EARLY AS TUESDAY NIGHT...AND WILL
BEGIN TO DRAW MOISTURE BACK INTO WEST TEXAS. LOW STRATUS WILL
LIKELY PRODUCE OVERCAST SKIES ACROSS MUCH OF THE AREA WEDNESDAY
MORNING. MED-RANGE GUIDANCE CONTINUES TO STRUGGLE A BIT WITH THE
EVOLUTION OF THE STORM SYSTEM AS IT PASSES ACROSS THE WESTERN
STATES AND WHETHER OR NOT IT WILL SPLIT INTO TWO PIECES OR IF IT
WILL CONSOLIDATE INTO A CLOSED LOW ACROSS THE SOUTHWEST. AS
SUCH...WE WILL CONTINUE TO RELY ON BLENDED MODEL GUIDANCE WHICH
GIVES THE FORECAST AREA A BROAD 20-30 PERCENT CHANCE OF RAIN SHOWERS
MUCH OF WEDNESDAY AND THURSDAY. TEMPERATURES DURING THIS PERIOD
SHOULD REMAIN MILD....HOWEVER A COLD FRONT IS EXPECTED TO ARRIVE
SOMETIME LATE THURSDAY. THIS COULD BRING A CHANCE OF SNOW INTO THE
PICTURE THURSDAY NIGHT AND FRIDAY MORNING ACROSS THE HIGHER
TERRAIN IF THE SLOWER...DEEPER TROUGH SOLUTIONS VERIFY. WE WILL
LIKELY SEE A DRYING TREND BUT COOL TEMPERATURES DURING THE DAY
FRIDAY...WITH WARMER TEMPERATURES BY SATURDAY AS SHORTWAVE RIDGING
ARRIVES. BY EARLY NEXT WEEK...GUIDANCE HAS GONE BACK TO SUGGESTING
A LARGE UPPER LOW CUTTING OFF WELL TO OUR WEST OR SOUTHWEST. IT IS
TOO EARLY TO TELL IF IT WILL BE CLOSE ENOUGH TO INFLUENCE OUR AREA
EARLY IN THE WEEK OR WHEN/HOW IT WILL EVENTUALLY EJECT INTO THE
PLAINS.

FIRE WEATHER...
STRONG SOUTHWESTERLY TO WESTERLY WINDS WILL ENVELOP THE REGION
BEHIND AN EARLY DAY PACIFIC FRONT. THESE WINDS WILL ADVECT IN MUCH
DRIER AIR THAN HAS BEEN LINGERING IN THE REGION RECENTLY. EVEN
THOUGH AFTERNOON TEMPERATURES WILL BE DOWN FROM SATURDAY...THEY WILL
STILL BE ABOVE AVERAGE...MOSTLY IN THE UPPER 50S TO MIDDLE
60S...WHICH WILL DRIVE THE RH VALUES DOWN INTO THE 15-30 PERCENT
RANGE THIS AFTERNOON. THESE DRY CONDITIONS...COUPLED WITH SUSTAINED
20 FT WINDS OF 25 TO 35 MPH...COULD BRIEFLY ELEVATE THE FIRE DANGER
SOMEWHAT. HOWEVER...THE RECENT PROLONGED MOIST STRETCH ALONG WITH
THE MOIST START TO THE DAY /AND EVEN SCATTERED LIGHT PRECIPITATION
EARLY TODAY/ SHOULD TEND TO KEEP THE FUELS UNRESPONSIVE TO THE WINDY
AND DRY AFTERNOON. GIVEN THIS...WE WILL FORGO ISSUING ANY FIRE
DANGER STATEMENT THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  26  53  23  52 /  10   0   0   0   0
TULIA         58  29  54  24  51 /  20   0   0   0   0
PLAINVIEW     59  29  54  24  53 /  10   0   0   0   0
LEVELLAND     60  29  56  27  53 /  10   0   0   0   0
LUBBOCK       61  30  56  27  52 /  10   0   0   0   0
DENVER CITY   61  30  58  28  53 /   0   0   0   0   0
BROWNFIELD    61  31  57  28  53 /  10   0   0   0   0
CHILDRESS     65  36  59  30  51 /  50   0   0   0   0
SPUR          64  34  59  30  52 /  20   0   0   0   0
ASPERMONT     68  37  61  32  53 /  30   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>036-039>042.

&&

99/99/99
Hazardous weather outlook, Dec 14, 5:39 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
539 AM CST SUN DEC 14 2014

TXZ021>044-151145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
539 AM CST SUN DEC 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION
STRONG SOUTHWESTERLY TO WESTERLY WINDS WILL OVERSPREAD THE SOUTH
PLAINS REGION BEHIND AN EARLY DAY PACIFIC COLD FRONT. SUSTAINED
WESTERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO 45 TO 55 MPH...WILL
DEVELOP NEAR THE TEXAS STATE LINE LATE THIS MORNING AND SPREAD
EASTWARD ACROSS THE REMAINDER OF THE CAPROCK. THE WIND WILL PERSIST
THROUGH THE AFTERNOON BEFORE GRADUALLY DECREASING EARLY THIS
EVENING. WINDS OF THIS STRENGTH WILL ALSO LOFT AREAS OF BLOWING
DUST WHICH WILL REDUCE VISIBILITIES...PARTICULARLY DOWNWIND OF
OPEN FIELDS. A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 6 PM FOR
LOCATIONS ALONG AND WEST OF A JUSTICEBURG TO MATADOR TO MEMPHIS
LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Parmer

When
December 14, 11:45 AM CST to 3:05 PM CST
Where
Parmer forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
December 14, 2:45 PM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545205, 545204.